Alabama, 2008

Hail and Damaging Winds in Alabama, July 29, 2008

July 29, 2008 · NWS BMX · 10 events in 4 counties and zones

Afternoon heating led to the development of several severe thunderstorms across central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Afternoon heating led to the development of several severe thunderstorms across central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 29, 2:50 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 29, 2:50 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT TUE JUL 29 2008

.DISCUSSION...INCREDIBLY INTERESTING AND ACTIVE WEATHER FOR LATE
JULY IN THE FORECAST...WITH SEVERAL KEY FEATURES/EVENTS TO
DISCUSS. MODELS SEEM TO BE IN FAIRLY GOOD AGREEMENT...AND
SHOWING IMPROVED RUN-TO-RUN CONSISTENCY...SO CONFIDENCE IS FAIRLY
GOOD IN SPITE OF ATYPICALLY ACTIVE WEEK THAT LIES AHEAD.

THE FIRST FEATURE OF INTEREST AND IMPACT IS THE WELL ADVERTISED
SHORT WAVE...HELLO DOLLY...THAT WORKS SLOWLY SOUTHEASTWARD OUT
OF THE MID- MISSISSIPPI VALLEY WEDNESDAY AND THURSDAY...THEN
SLOWLY PUSHES SOUTH THROUGH THE FORECAST AREA ON FRIDAY. WITH DEEP
MOISTURE AND AMPLE SUMMER HEAT...ADDITION OF THE UPPER LEVEL SHORT
WAVE WILL BRING GOOD CHANCES FOR A FAIRLY SIGNIFICANT SUMMER RAIN
EVENT FOR MUCH OF THE AREA. AGREE WITH PREVIOUS THINKING THAT
THERE IS A VERY GOOD CHANCE FOR EVERYONE TO PICK UP SOME RAIN...
WITH AN AVERAGE OF ONE INCH NOT BEING THAT FAR FETCHED.

IMPETUS FOR THE SOUTHWARD PUSH OF THE TROUGH FRIDAY WILL BE AN UPPER
LEVEL RIDGE BUILDING EASTWARD OUT OF THE SOUTHERN PLAINS. RIGHT
NOW...MODELS CUT OFF THE HIGH...AND MOVE IT EASTWARD INTO THE OHIO
VALLEY. VERY HIGH HEIGHTS...HIGH TEMPS/THICKNESSES AT H8 ARE
SHOWING THE POTENTIAL FOR SOME HOT TEMPS ACROSS THE NORTHERN/
NORTHWESTERN PORTION OF THE FORECAST AREA SATURDAY AND SUNDAY...
WITH TEMPS EASILY IN THE UPPER 90S...HEADING FOR THE CENTURY MARK.
AT THE SAME TIME...WITHIN THE UPPER LEVEL TROUGH LINGERING IN THE
GULF...A WEAK SURFACE LOW DEVELOPS IN SOUTHERN GA/AL BY SATURDAY.
AS THE WEEKEND PROGRESSES...THE SURFACE LOW AND ATTENDANT DEVELOPING
UPPER LEVEL LOW RETROGRADE ACROSS THE NORTHERN GULF. FAIRLY
CERTAIN THE COMBINATION OF THE RIDGE AND TROUGH SHOULD KEEP THE
NORTHERN HALF OF THE FORECAST AREA HOT AND DRY...BUT THE BIG
QUESTION WILL BE HOW FAR NORTH ANY ASSOCIATED PRECIP WILL WORK
INTO SOUTHERN PORTIONS OF THE FORECAST AREA.

MONDAY INTO TUESDAY...AS THE RIDGE BREACHES THE APPALACHIANS AND
THE LOW CONTINUES WESTWARD...RELATIVELY COOLER AIR WILL BE PULLED
SOUTHWESTWARD INTO CENTRAL ALABAMA...FOR TEMPS AT LEAST CLOSER TO
NORMAL...BUT CONTINUED LOW POPS.

&&

.AVIATION...18Z TAF DISCUSSION.

ISOLATED SHRA/TSRA DEVELOPING ACROSS THE AREA. SHOULD SEE AREAL
COVERAGE INCREASE THROUGH TONIGHT WITH STORMS TAPERING OFF AFTER
MIDNIGHT. WINDS WILL CONTINUE OUT OF THE SW AT 5-10 KTS. CEILINGS
WILL BE IN THE 3000-4000FT RANGE WITH LOWER CEILINGS IN AND AROUND
TSRA DEVELOPMENT. VSBYS SHOULD STAY AT OR ABOVE 6SM THIS AFTERNOON
WITH SOME PLACES FALLING TO 5SM OVER NIGHT WITH PATCHY HZ
DEVELOPMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  92  70  90  70 /  20  40  30  60  40
ANNISTON    73  91  72  90  71 /  20  50  30  60  40
BIRMINGHAM  76  92  73  89  73 /  10  40  20  60  50
TUSCALOOSA  75  94  74  92  73 /  10  40  20  60  50
CALERA      74  91  73  90  72 /  20  40  20  60  50
AUBURN      71  90  73  85  72 /  20  50  30  60  40
MONTGOMERY  76  91  74  91  74 /  20  50  40  60  40
TROY        73  89  72  88  72 /  30  70  40  70  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

81/81/07
Hazardous weather outlook, Jul 29, 12:02 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT TUE JUL 29 2008

ALZ011>015-017>050-301800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
102 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY THROUGH 10 PM THIS EVENING.
THE PRIMARY THREAT WILL BE WIND GUSTS OF 35 TO 45 MPH AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 2:39 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT TUE JUL 29 2008

ALZ023-032-292115-
HALE-TUSCALOOSA-
339 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR HALE AND TUSCALOOSA COUNTIES UNTIL
415 PM CDT...

AT 337 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR LOW GAP...OR 16 MILES SOUTH OF TUSCALOOSA...MOVING
WEST AT 5 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 29, 2:45 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT TUE JUL 29 2008

ALZ025-292115-
SHELBY-
345 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 415 PM CDT...

AT 341 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF CHELSEA...MOVING WEST AT 5 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
Special weather statement, Jul 29, 3:10 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT TUE JUL 29 2008

ALZ014-015-292145-
WALKER-WINSTON-
410 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR WALKER AND WINSTON COUNTIES UNTIL
445 PM CDT...

AT 410 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MCDOWELL CAMP GROUNDS...OR 8 MILES SOUTHWEST OF
ARLEY...MOVING SOUTH AT 9 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MCDOWELL CAMP GROUNDS.
  LAKE SHORE.
  LUPTON.
  CURRY.
  WALKER COUNTY AIRPORT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Jul 29, 3:25 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT TUE JUL 29 2008

ALZ013-015-023-292200-
FAYETTE-TUSCALOOSA-WALKER-
425 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR FAYETTE...TUSCALOOSA AND WALKER
COUNTIES UNTIL 500 PM CDT...

AT 423 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BOLEY SPRINGS...OR 17 MILES SOUTHWEST OF CORDOVA...
MOVING SOUTHEAST AT 3 MPH.

WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BOLEY SPRINGS.
  THE WYE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 29, 3:30 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT TUE JUL 29 2008

ALZ018-019-292215-
CALHOUN-ETOWAH-
430 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR CALHOUN AND ETOWAH COUNTIES UNTIL
515 PM CDT...

AT 427 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTH OF JACKSONVILLE...MOVING SOUTHEAST AT 3
MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  REAVES.
  JACKSONVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Jul 29, 3:49 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT TUE JUL 29 2008

ALZ024-292230-
JEFFERSON-
449 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 530 PM CDT...

AT 449PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MOUNTAIN BROOK. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SAMFORD UNIVERSITY.
  MOUNTAIN BROOK.
  CAHABA HEIGHTS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The radar

The Northeast Alabama radar (KHTX), 92 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Etowah

When
July 29, 3:55 PM CST
Where
Etowah County, 1.86 mi SSE of Carlisle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.107, -86.114

Trees and power lines were blown down on Mountain View Drive, northwest of Gadsden.

Thunderstorm Wind, Etowah

When
July 29, 4:06 PM CST
Where
Etowah County, 0.75 mi WNW of Rainbow City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.955, -86.042

Several trees were blown down in Rainbow City.

Thunderstorm Wind, Jefferson

When
July 29, 4:24 PM CST
Where
Jefferson County, 0.76 mi NW of Homewood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.487, -86.780

Several trees were uprooted at the Birmingham Zoo.

Thunderstorm Wind, Etowah

When
July 29, 4:29 PM CST
Where
Etowah County, 1.14 mi W of Whitesboro
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.170, -86.090

Several trees were blown down from thunderstorm outflow.

Thunderstorm Wind, Jefferson

When
July 29, 4:30 PM CST
Where
Jefferson County, 1.04 mi E of Woodlawn Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.532, -86.752

A large tree fell onto a house, significantly damaging a portion of its roof.

Hail, Jefferson

When
July 29, 4:35 PM CST
Where
Jefferson County, 1.02 mi E of Trussville
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.621, -86.602

Hail, Tuscaloosa

When
July 29, 4:35 PM CST
Where
Tuscaloosa County, 1.5 mi NNE of Samantha
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.440, -87.610

Thunderstorm Wind, Jefferson

When
July 29, 4:35 PM CST to 4:36 PM CST
Where
Jefferson County, 1.35 mi NE of Trussville to 1.02 mi E of Trussville
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.635, -86.605

Thunderstorm winds caused a swath of damage from Clay Road, to the area around the fire department, in the city of Trussville. Numerous tree limbs were broken off, with a few tree trunks snapped and uprooted. At least two houses received roof damage due to fallen trees.

Thunderstorm Wind, St. Clair

When
July 29, 5:10 PM CST
Where
St. Clair County, 1.33 mi NW of Ragland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.741, -86.169

Several trees and power lines were blown down.

Hail, St. Clair

When
July 29, 5:14 PM CST
Where
St. Clair County, 1.65 mi WNW of Ragland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.737, -86.177

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128122, 128114, 128115, 128116, 128274, 128118, 128119, 128120, 128124, 128123.